Flash Flood, Western Interior
- When
- September 21, 12:52 PM AST to 9:00 PM AST
- Where
- Western Interior County, Adjuntas
- Property damage
- $2,000
- Reported by
- EMERGENCY MANAGER
A flooded house was reported at Barrio Castañer, Villa Rica sector.
A weak tropical wave entering the Lesser Antilles interacted with mid to upper level low pressure located northwest of Puerto Rico to generate heavy rains , landslides and flash flooding over many municipalities. Some events were urban flooding, others like in Trujillo Alto more serious flash flooding due to heavy rains.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJU wrote it up.
A weak tropical wave entering the Lesser Antilles interacted with mid to upper level low pressure located northwest of Puerto Rico to generate heavy rains , landslides and flash flooding over many municipalities. Some events were urban flooding, others like in Trujillo Alto more serious flash flooding due to heavy rains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Juan, PR wrote its last area forecast discussion before the first event at Sep 21, 9:30 AM AST, 3 hours 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN JUAN PR 930 AM AST SUN SEP 21 2003 GREAT UPPER LEVEL DYNAMICS FOR CONTINUED SHOWERS AND THUNDERSTORMS THROUGH LATE TONIGHT. 50-55KT JET STREAK TO MOVE NORTHWEST OVER EAST PUERTO RICO BY TONIGHT. ONGOING THUNDERSTORMS ACROSS THE EAST AND SOUTHEAST WATERS SHOULD MOVE AND REDEVELOP ACROSS THE EAST AND SOUTHEAST PORTIONS OF PUERTO RICO THIS AFTERNOON. 12Z SOUNDING LOADED WITH MOISTURE. SOUTHEAST WINDS IN LOW LEVELS WITH SOUTHWEST FLOW FROM 8 THSD FT AND ALOFT. THIS FLOW WILL ADVECT THE AFTERNOON THUNDERSTORMS THAT DEVELOP OVER THE CENTRAL INTERIOR TOWARDS THE NORTH AND NORTHEAST PART OF PUERTO RICO. U.S. VIRGIN ISLANDS WILL ALSO PARTICIPATE OF THESE SHOWERS AND THUNDERSTORMS. HIGH POTENTIAL FOR FLASH FLOODING ALONG THE NORTH...EAST AND SOUTHEAST AND THE USVI. PONDERING FLASH FLOOD WATCH FOR PUERTO RICO AND SMALL STREAM FLOOD ADVISORY FOR THE USVI. THE TROPICAL WAVE THAT WAS MENTIONED YESTERDAY AS ENTERING THE ANTILLES THIS AFTERNOON REMAINS WEAK AND SHOWS SOME CYCLONIC TURNING OF THE WIND NEAR 19 NORTH AND 57 WEST. THIS MOISTURE WILL CONNOTE TO MOVE TOWARDS LOCAL AREA TO INTERACT WITH THE UPPER LOW PRESSURE THIS AFTERNOON AND TONIGHT. MODELS HINT AT SOME DRYING MONDAY AFTERNOON...BUT IT SHOULD BE SHORT LIVED. MARINERS SHOULD EXERCISE CAUTION DUE TO HIGHER WINDS AND SEAS NEAR THUNDERSTORMS TODAY. RM .PREVIOUS MORNING DISCUSSION... FORCED TO UPDATE ZFP/GRIDS AS DRY AIR AROUND THE UPPER LOW HAS BRIEFLY MADE ITS WAY INTO THE LOCAL AREA THIS MORNING. THIS HAS CAUSED THE CLOUD COVER TO AMAZINGLY VANISH. HOWEVER...MOISTURE STILL MOVING IN FROM THE EAST...AND WITH THE MORNING SUNSHINE THAT PREVIOUSLY WAS NOT EXPECTED...CLOUDS AND THUNDERSTORMS SHOULD DEVELOP RATHER RAPIDLY LATER THIS MORNING. VERY COMPLICATED FORECAST TO SAY THE LEAST. /DG VIGOROUS UPPER LOW LOCATED JUST OFF THE NORTHWEST COAST OF PR CONTINUES TO INITIATE THUNDERSTORMS...SOME SEVERE. THEY ARE CONCENTRATED ACROSS THE WATERS AT THIS TIME. HOWEVER...SOME HAVE AFFECTED PARTS OF EASTERN PR AND THE VI. THE MOST SEVERE STORMS OVERNIGHT WERE LOCATED ACROSS THE CARIB WATERS...WITH VIL AND DBZ VALUES APPROACHING 70 DOPPLER RADAR ESTIMATED RAINFALL RATES APPROACHING 6 INCHES PER HOUR WITH THESE STORMS...AND 3 HOURLY DOPPLER ESTIMATED PRECIP VALUES OF UP TO 11.9 INCHES WERE SEEN SURELY SOME HAIL CONTAMINATION...BUT SEVERE STORMS WITH TORRENTIAL RAINFALL TO SAY THE LEAST. DYNAMICS WILL REMAIN IN PLACE THROUGHOUT THE DAY TODAY. ALSO...MOISTURE IS INCREASING FROM THE EAST. THIS WILL LEAD TO OCCASIONAL RAINFALL AND THUNDERSTORMS ACROSS EASTERN PR AND THE VI THIS MORNING...DEVELOPING AND SPREADING NORTHWESTWARD ACROSS THE REST OF THE AREA BY THIS AFTERNOON. BELIEVE THE MOST ACTIVE WEATHER TODAY WILL BE CONCENTRATED ACROSS ABOUT THE SOUTH AND EAST HALF OF PR AND ACROSS THE VI...AS THE FLOW BECOMES SOUTHEASTERLY. STILL...EXPECT ALMOST THE ENTIRE AREA TO GET AT LEAST SOME RAINFALL THROUGH TONIGHT...AND LOCALLY HEAVY DOWNPOURS WILL BE SEEN. A FLASH FLOOD WATCH MAY BE ISSUED LATER THIS MORNING FOR PARTS OF THE AREA. LOWERED MAX TEMPS SEVERAL DEGREES FOR THIS AFTERNOON...WITH THE ANTICIPATION OF MOSTLY CLOUDY TO CLOUDY SKIES LATER ON. IT MAY TAKE LONGER THAN CLIMO TONIGHT FOR THE WEATHER TO IMPROVE ACROSS PR. BELIEVE THROUGH MIDNIGHT...SKIES WILL REMAIN OVERCAST WITH AREAS OF LIGHT RAINFALL ACROSS THE ISLAND. HOWEVER...AFTER MIDNIGHT RAINFALL AGAIN SHOULD BE CONCENTRATED ALONG THE SOUTH AND EAST COASTS. THE VI WILL CONTINUE WITH GOOD CHANCES FOR RAINFALL TONIGHT. SOME DRIER AIR MOVES INTO THE AREA MONDAY. HOWEVER...STILL DO EXPECT A GOOD AMOUNT OF CLOUDS ALONG WITH A GOOD CHANCE FOR THUNDERSTORMS ESPECIALLY INTERIOR PR...AS UPPER TROUGH WILL CONTINUE TO PROVIDE GOOD DYNAMICS ACROSS THE AREA. NO CHANGES TO THE COASTAL FORECAST THIS MORNING. /DG SJU... .PR...NONE. .VI...NONE. EQUIPMENT...NO PROBLEMS AT THIS TIME.
PRZ001>013-VIZ001-002-AMZ710>750-212000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN JUAN PR 630 AM AST SUN SEP 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO. .TODAY AND TONIGHT...AN UPPER LEVEL LOW AND TROUGH ACROSS THE REGION THIS MORNING WILL MAINTAIN A VERY UNSTABLE ATMOSPHERE...WHICH WILL INDUCE SCATTERED TO NUMEROUS THUNDERSTORMS THAT WILL INTERMITTENTLY PASS THROUGH THE LOCAL AREA THROUGH TONIGHT. MANY OF THESE WILL BE HIT AND MISS TYPE THUNDERSTORMS...EMBEDDED WITHIN THE TRADE WINDS...WITH ACTIVITY INCREASING FROM EAST TO WEST DURING THE AFTERNOON. MANY OF THESE THUNDERSTORMS WILL PRODUCE VERY HEAVY RAINFALL AND STRONG GUSTY WINDS. URBAN AND SMALL STREAM FLOODING SHOULD BE EXPECTED THROUGH TONIGHT...WITH THE POTENTIAL FOR AREAS OF MORE SIGNIFICANT FLASH FLOODING... AND RIVER FLOODING DURING THE LATE AFTERNOON AND EVENING HOURS. IN ADDITION...MUDSLIDES ARE POSSIBLE OVER AREAS OF STEEP TERRAIN. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS REQUESTED IF ADVERSE WEATHER AFFECTS YOUR AREA. PLEASE REMAIN ALERT AND REPORT HEAVY RAINFALL...INTENSE THUNDERSTORMS...AND FLOODING POTENTIAL TO THE NWS OFFICE IN CAROLINA. .MONDAY THROUGH SATURDAY...SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH MONDAY BEFORE THE ATMOSPHERE BEGINS TO STABILIZE FOR A FEW DAYS. OTHERWISE...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS...AT A MINIMUM...WILL DEVELOP IN THE AFTERNOONS ACROSS SECTIONS OF PUERTO RICO. OTHERWISE...NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS. .TODAY AND TONIGHT...AN UPPER LEVEL LOW AND TROUGH ACROSS THE REGION THIS MORNING WILL MAINTAIN A VERY UNSTABLE ATMOSPHERE...WHICH WILL INDUCE SCATTERED TO NUMEROUS THUNDERSTORMS THAT WILL INTERMITTENTLY PASS THROUGH THE LOCAL AREA THROUGH TONIGHT. MANY OF THESE WILL BE HIT AND MISS TYPE THUNDERSTORMS...EMBEDDED WITHIN THE TRADE WINDS. MANY OF THESE THUNDERSTORMS WILL PRODUCE VERY HEAVY RAINFALL AND STRONG GUSTY WINDS...AND URBAN AND STREAM FLOODING SHOULD BE EXPECTED THROUGH TONIGHT. A FEW LOCATIONS COULD RECEIVE ENOUGH RAINFALL TO RESULT IN MORE SIGNIFICANT URBAN OR GUT FLOODING. IN ADDITION...MUDSLIDES ARE POSSIBLE OVER AREAS OF STEEP TERRAIN. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS REQUESTED IF ADVERSE WEATHER AFFECTS YOUR AREA. PLEASE REMAIN ALERT AND REPORT HEAVY RAINFALL...INTENSE THUNDERSTORMS...AND FLOODING POTENTIAL TO THE NWS OFFICE IN CAROLINA. .MONDAY THROUGH SATURDAY...SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH MONDAY BEFORE THE ATMOSPHERE BEGINS TO STABILIZE FOR A FEW DAYS. OTHERWISE...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE POSSIBLE EACH DAY OVER PARTS OF THE LOCAL ISLANDS. SOME LOCALIZED URBAN OR GUT FLOODING IS POSSIBLE. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.
11 flash flood, 3 heavy rain, 3 debris flow. Local standard time, as filed.
A flooded house was reported at Barrio Castañer, Villa Rica sector.
Downed power lines and a tree was reported at Las Campanas sector, road 454.
Many sectors of Trujillo Alto were reported flooded as three small streams went out of their banks . Quebrada La Leprosa, La Cepero, and Blasina. Fourteen families were affected by flood waters at Sector Hoyo 2, road 845.
A house was reported flooded at Jardines de Caparra urbanization.
Several homes and roads were reported flooded in Saint Just, Villa Carolina, San Francisco Street. Eleven families were affected at Betania Street in Saint Just.
Several homes were reported flooded in Villa Nevarez, Villa Olimpica and Barriada Israel.
Road 992 was reported flooded. Flooded homes were reported in Comunidad El Hoyo and at Barrio Fortuna.
Flooded home along road 1 at Jesus T. Pineiro.
Several homes were reported flooded at Barrio Palmer, Rio Grande affecting seven families. The bridge at the Muñiz-Muñiz sector along road 967 at Barrio Tres T collapsed, isolating 35 families.
Many homes and roads were reported flooded in Caguas.
A house was reported flooded at Barrio Tierras Nuevas, El Hono sector. Several roads and highways were reported flooded like 685, 604, 643 and higway 2.
A house was reported flooded at the urbanization Ciudad Primaveras.
Several homes were reported flooded at Barrio Barahona and Torrecillas. Eight families were affected.
Landslide was reported along road 167, at La Mulita sector in Naranjito.
A landslide was reported at Comunidad del Paraiso in Ponce.
A landslide was reported at EL Salto sector in Comerio.
Several homes and roads were reported flooded.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Puerto Rico in 2003Every state in 2003This day in weather historyWarnings in Puerto Rico, September 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337027, 5337028, 5336950, 5337030, 5336946, 5336947, 5336948, 5336949, 5337029, 5336951, 5337023, 5337024, 5337022, 5337021, 5337025, 5337026, 5337020.